T O P I C R E V I E W
Member # 42492
posted 10-27-2012 08:41 AM
I've been on birth control pills for going on 4 years. I started off with Yasmin ( for a year), switched to Lutera for about a year (my doctor caved to the Yasmin lawsuit scares) then tried Ortho-Tri-cyclin and Ortho-cyclin for a few months each, but ditched those because the Tri made me break out and the regular made me spot almost continuously.
I went back to Yasmin about a year ago and everything's been great until a couple months ago. Lately, I've been noticing cervical cramps about halfway through menstruating. I haven't had cramps since before I started OCP's at 18, and even them, they were more in the area of my ovaries, not my cervix. Also, The last couple months I've been spotting about a week before I even start my "off" week. I told the NP that I've been seeing earlier this week, and her suggestion was to start taking my pills continuously, and that it I start spotting, take no more than a 3 day break every 3 weeks. While I can see how this may be a logical way to prevent the cramps, I'd really be inclined to think that taking only 0-3 days of a break would make spotting worse, not better. And honestly, the cramps aren't that bad, so I'm really more concerned with the spotting. What do you guys think about this?
Member # 35643
posted 10-28-2012 05:04 AM
In my understanding, taking a 3-4 day break should be enough to give you a withdrawal bleed without spotting. But if you feel more comfortable, you could extend it to 7 days. I don't think there's good evidence yet because the advice to take the pill continuously is a relatively new thing over the last few years.
Member # 90293
posted 10-28-2012 09:29 AM
Since your NP suggested this, it's worth a try. As erin said, the research on continuous pill taking is still relatively small and short-term. At the same time though, it's unlikely your NP would give you advice if she new it to be dangerous. Often medical practitioners will advise patients to take medication in certain ways based on their individual complaints, not on the standard ways of taking it. So, of course you have a choice. If your current symptoms aren't too bad you certainly could choose to continue taking the pill as you have been. Or, you could try out what your NP suggested and if it doesn't work for you, you could either switch back to monthly withdrawal bleeds, or go back to see her.
Member # 42492
posted 10-28-2012 04:45 PM
Thanks, Eryn and Robin!
I think I'm going to try it out like she suggested, and if I'm not happy with the results, I'll switch back. Thanks again!